Kansas, 2009

Hail and Lightning Strike in Kansas, August 17, 2009

August 17, 2009 · NWS ICT · 2 events in 2 counties and zones

Scattered strong to severe thunderstorms developed along a stalled frontal boundary over far southern Kansas during the evening hours of the 17th. Harper County received 50 to 60 mph winds and up to quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered strong to severe thunderstorms developed along a stalled frontal boundary over far southern Kansas during the evening hours of the 17th. Harper County received 50 to 60 mph winds and up to quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 17, 5:36 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 17, 5:36 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
636 PM CDT MON AUG 17 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE SHOWERS AND THUNDERSTORMS THAT ARE ONGOING AT TAF ISSUANCE
TIME WILL LIKELY CONTINUE TO FESTER FOR A FEW MORE HOURS. MOST
LIKELY TAF SITE THAT WILL BE AFFECTED IS KHUT. THUNDERSTORMS
CURRENTLY ONGOING OVER THE TEXAS PANHANDLE AND NORTHWESTERN
OKLAHOMA MAY DEVELOP INTO A COMPLEX OF THUNDERSTORMS AND MOVE
NORTHEAST THROUGH THE FORECAST AREA LATE TONIGHT. FOR NOW WILL
KEEP VCTS IN THE FORECAST...BUT IF MODELS DO NOT CHANGE MUCH
BEFORE THE 06Z ISSUANCE...WILL LIKELY MAKE A PREVAILING TSRA GROUP
WITH THIS MORE ORGANIZED CONVECTION.

SCHRECK

&&

.PREV DISCUSSION... /ISSUED 316 PM CDT MON AUG 17 2009/

DISCUSSION...

MAIN FORECAST CONCERN WILL BE HEAVY RAINFALL AND FLOODING TONIGHT
THROUGH TUE NIGHT.

SYNOPSIS:
AT THE SURFACE THE FRONT...AIDED BY CONVECTIVE OUTFLOW...HAS NOW
PUSHED DOWN INTO OK. ELEVATED STORMS HAVE BEEN FESTERING ALL DAY
ALONG A 925-850MB THETA-E GRADIENT. IN ADDITION AN AREA OF
850MB-700MB MOISTURE CONVERGENCE HAS PERSISTED WEST OF THE FORECAST
AREA ALLOWING ADDITIONAL ACTIVITY TO FESTER. IN THE UPPER LEVELS
CURRENTLY HAVE A STRONG SHORTWAVE CENTERED OVER MANITOBA AND
EXTENDING DOWN THROUGH THE EASTERN DAKOTAS.

TONIGHT-TUE NIGHT:
SHOWERS AND STORMS WILL CONTINUE TO FESTER ACROSS THE AREA THIS
EVENING...HOWEVER THE MORE WIDESPREAD ACTIVITY WILL ARRIVE AFTER
MIDNIGHT. MODELS ARE IN AGREEMENT THAT MOISTURE TRANSPORT ALONG THE
310K SURFACE WILL REALLY INCREASE AROUND 06Z OVER SW KS WHICH WILL
RESULT IN MCS FORMATION WEST OF THE FORECAST AREA WITH THIS CLUSTER
OF STORMS TRACKING EAST INTO THE EARLY MORNING HOURS. AN ADDITIONAL
FACTOR THAT WILL BE IN FAVOR OF HEAVY RAIN WILL BE THE RIGHT
ENTRANCE REGION MOVING ACROSS THE AREA. THE GFS AND NAM DISAGREE ON
THE LOCATION OF THE MCS MAINLY DUE TO THE LOCATION OF THE UPPER JET
MAX. HOWEVER AT THIS TIME AM LEANING TOWARD THE MORE SOUTHERLY
SOLUTION OF THE NAM AND LOCAL WRF BASED ON HOW FAR SOUTH OUTFLOW HAS
PUSHED THE FRONT. AS FAR AS THE FLOOD WATCH GOES...INCLUDED SE KS IN
IT TO ACCOUNT FOR RAIN THIS AFTERNOON/EVENING. HOWEVER BETWEEN THE
06Z-12Z TIME FRAME FEEL SW PORTIONS OF THE FORECAST AREA WILL HAVE
THE BEST CHANCE TO EXPERIENCE ADDITIONAL HEAVY RAINFALL. CURRENTLY
HAVE THE LOWEST CONFIDENCE IN THE NORTHERN PORTION OF WATCH
OVERNIGHT WHICH WOULD INCLUDE THE ICT AREA.

MADE SOME SIGNIFICANT CHANGES TO THE TUE-TUE NIGHT TIME FRAME. FIRST
OFF DROPPED TEMPS QUITE A BIT FOR TUE WITH MORNING MCS ACTIVITY
KEEPING THE SURFACE FRONT WELL SOUTH OF THE AREA. ALSO INCREASED
PRECIP CHANCES OVERNIGHT WITH BOTH THE GFS AND NAM TRACKING
ANOTHER SHORTWAVE OUT INTO THE PLAINS INCLUDING ANOTHER JET MAX WITH
ITS PLACEMENT KEEPING MUCH OF THE AREA IN THE RIGHT ENTRANCE REGION.
ONLY RAN THE FFA OUT UNTIL 18Z TUE...HOWEVER IF THE 00Z MODELS LOOK
LIKE ANYTHING CLOSE TO WHAT THEY DO NOW...WOULD NEED TO EXTEND THE
FFA OUT IN TIME. THEREFORE PLAN TO BRIEF THE EVENING SHIFT TO
EXTEND OUT IF NEEDED.

WED-THU:
BOTH GFS AND NAM ARE IN GOOD AGREEMENT IN TRACKING A STRONG
SHORTWAVE OUT OF THE NORTHERN ROCKIES AND INTO THE MISSOURI VALLEY
BY THU MORNING. THIS WILL ALLOW A FAIRLY STRONG COLD FRONT TO SWEEP
ACROSS THE AREA LATE WED NIGHT INTO THU MORNING. THE BEST CHANCES
FOR STORMS ASSOCIATED WITH THE FRONTAL PASSAGE WILL BE OVER EASTERN
PORTIONS OF THE FORECAST AREA WHICH WILL BE CLOSER TO THE UPPER
DYNAMICS. BY THU AFTERNOON THE FRONT IS EXPECTED TO BE SOUTH OF THE
FORECAST AREA TAKING THE BEST PRECIP CHANCES WITH IT.

FRI-MON:
DID NOT MAKE TOO MANY CHANGES AT ALL THROUGH THESE PERIODS. WITH THE
UPPER TROUGH ENCOMPASSING MUCH OF THE EASTERN CONUS...THE FORECAST
AREA WILL BE UNDER NW FLOW ALOFT THROUGH THESE PERIODS. CONFIDENCE
IS HIGH THAT WERE NOT LOOKING AT ANY TYPE OF SIGNIFICANT WARM-UP
THROUGH THESE PERIODS WITH SLIGHTLY BELOW TO NEAR NORMAL TEMPS
EXPECTED. IN ADDITION...WITH THE BULK OF THE UPPER ENERGY EAST OF
THE FORECAST AREA NOT EXPECTING ANY DECENT CHANCES FOR PRECIP.

LAWSON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

ONGOING CONVECTION CONTINUES TO CREATE DIFFICULTIES FOR THE
FORECAST. A GUST FRONT ALONG THE LEADING EDGE OF THE CONVECTION
IS NOW DOWN INTO OKLAHOMA. BEHIND THIS...A MESO HIGH WITH WINDS
LIGHT AND VARIABLE HAS DEVELOPED.

THUNDERSTORMS WILL CONTINUE TODAY BUT TIMING AND STRENGTH AT EACH
AIRPORT REMAINS DIFFICULT. SO...INCLUDED CB AND VCTS GROUPS IN TAF
UNTIL CONFIDENCE IS HIGH ENOUGH TO PUT TIMING IN.

THUNDERSTORMS WILL CONTINUE TONIGHT ACROSS NORTHERN OKLAHOMA BUT
SHOULD NOT AFFECT THE TAF SITES. HOWEVER...A LARGE COMPLEX OF
THUNDERSTORMS WILL DEVELOP AFTER 06Z ACROSS THE OKLAHOMA
PANHANDLE/SOUTHWEST KANSAS AND WILL MOVE EAST. THIS WILL MOST
LIKELY AFFECT KICT AFTER 12Z AND KCNU AROUND 18Z.

CIGS AND VISBYS VFR EXCEPT IFR IN THUNDERSTORMS.

KRC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  80  70  89 /  70  60  60  30
HUTCHINSON      65  81  68  89 /  60  50  60  30
NEWTON          66  81  68  88 /  60  50  60  30
ELDORADO        67  81  70  88 /  60  60  60  40
WINFIELD-KWLD   68  80  72  89 /  80  60  60  30
RUSSELL         63  82  65  90 /  40  30  50  20
GREAT BEND      63  81  65  90 /  60  30  50  20
SALINA          65  81  67  88 /  50  30  50  40
MCPHERSON       65  81  67  89 /  60  40  50  30
COFFEYVILLE     69  80  72  88 /  70  60  60  40
CHANUTE         68  80  70  87 /  60  60  60  40
IOLA            68  80  70  85 /  50  50  50  40
PARSONS-KPPF    68  80  71  88 /  60  60  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR KSZ067>072-082-083-
091>096-098>100.

&&
Hazardous weather outlook, Aug 17, 3:10 PM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT MON AUG 17 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
410 PM CDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STORMS WILL BECOME MORE WIDESPREAD OVERNIGHT ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS. WHILE WIDESPREAD SEVERE STORMS ARE NOT
ANTICIPATED WITH THIS ACTIVITY...A FEW MAY PRODUCE WINDS TO 60 MPH
AND QUARTER SIZE HAIL. HOWEVER THE MORE SIGNIFICANT THREAT WILL BE
HEAVY RAIN OVERNIGHT AS A CLUSTER OF STORMS TRACK OUT OF WESTERN
KANSAS AND INTO THE FORECAST AREA. SEE LATEST FLOOD WATCH FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STORMS PRODUCING HEAVY RAINFALL ARE EXPECTED TO AFFECT MUCH OF SOUTH
CENTRAL AND SOUTHEAST KANSAS TUESDAY MORNING. PLEASE SEE LATEST
FLOOD WATCH FOR ADDITIONAL DETAILS.

ANOTHER ROUND OF STORMS IS IN THE FORECAST FOR LATE TUESDAY NIGHT
INTO WEDNESDAY MORNING ACROSS MUCH OF THE AREA. WHILE WIDESPREAD
SEVERE STORMS ARE NOT ANTICIPATED WITH THIS ACTIVITY...FLOODING WILL
CONTINUE TO BE THE MAIN THREAT.

FINALLY...ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATE
WEDNESDAY THROUGH EARLY THURSDAY...AS A STRONG COLD FRONT DROPS
SOUTHEAST ACROSS THE PLAINS. STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT HOWEVER ANY
RAINFALL OR FLOODING REPORTS WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

In the hours before

Local storm report, Aug 17, 7:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
809 PM CDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             SSE NASHVILLE           37.43N 98.42W
08/17/2009  E0.50 INCH       KINGMAN            KS   TRAINED SPOTTER

&&

LFW
Local storm report, Aug 17, 7:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
821 PM CDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             3 NE CUNNINGHAM         37.67N 98.39W
08/17/2009  E0.50 INCH       KINGMAN            KS   TRAINED SPOTTER

&&

LFW

The radar

The Wichita radar (KICT), 18 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail. Local standard time, as filed.

Lightning, Sedgwick

When
August 17, 8:00 PM CST
Where
Sedgwick County, 2.47 mi S of Eastborough
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
37.664, -97.245

A teenage boy was struck by lightning in southeast Wichita during the late evening hours of the 17th. The injury was serious for a time, but the boy was later upgraded to good condition. The Wichita Eagle contributed to this report.

Hail, Harper

When
August 17, 8:20 PM CST
Where
Harper County, 3.3 mi E of Anthony
Measured
1 in hail
Reported by
Public
Coordinates
37.150, -97.970

Small tree limbs were downed by 50 mph winds.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195519, 191922.